Texas, 2023

Damaging Winds in Texas, July 5, 2023

July 5, 2023 · NWS OUN · 3 events in 2 counties and zones

Despite a rather nebulous upper air pattern, a weak impulse instigated deep convection across western-north Texas. Sufficient wind shear and instability allowed for at least transient storm organization.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Despite a rather nebulous upper air pattern, a weak impulse instigated deep convection across western-north Texas. Sufficient wind shear and instability allowed for at least transient storm organization. The strongest storms produced severe-caliber wind gusts and wind damage across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 5, 5:14 PM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Jul 5, 5:14 PM CST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Norman OK
614 PM CDT Wed Jul 5 2023

...New AVIATION...

.SHORT TERM...
(This evening through Thursday)
Issued at 234 PM CDT Wed Jul 5 2023

The complex of showers/storms in north central OK will continue to
move across NE/E portions of the fa this afternoon.
Isolated/scattered storm development along/near an outflow boundary
across southern OK curving up into west central OK into the TX
panhandle will remain possible the rest of this afternoon into maybe
early evening. A few of these storms may become strong to severe
with strong winds, hail, and locally heavy rain possible. The higher
potential for severe storms will likely be overnight into Thursday
morning.

Models show storms developing to the NW of the fa this afternoon
then congealing into an MCS that moves into the fa overnight.
Meanwhile, llj is expected to strengthen a bit this evening which
could aid in continued storm development in the eastern panhandles,
maybe into NW OK, this evening which could eventually spread into
the fa as well. What all this means is that one or more storm
complexes along with additional storm development will likely affect
parts of the fa overnight into Thursday morning with the most likely
area for storms across northern and central portions of Oklahoma as
the storms move ESE/SE across the area. Severe storms will be
possible with damaging winds and locally heavy rain the primary
concerns.

Thunderstorms will remain possible Thursday afternoon/evening but
this will be somewhat dependent on how things unfold tonight into
tomorrow morning. With the rain and cloud cover, below average
temperatures (highs in the 80s) are expected across at least the NE
half or so of the fa. More like average temperatures are expected in
SW parts of the fa with highs in the low to mid 90s.

&&

.LONG TERM...
(Thursday night through next Tuesday)
Issued at 234 PM CDT Wed Jul 5 2023

With WNW/NW flow aloft continuing into early next week, models are
showing the potential for MCS(s) affecting at least parts of the fa
night/morning hours each day into early next week. There could also
be some storm chances in the afternoon and evening hours of those
days but will be highly dependent on what occurs during the night
and morning hours.

As for the next couple of days, models show an MCS developing in the
High Plains and moving SE into the fa Thursday night into Friday
morning with the highest potential in portions of northern and
central OK. Severe storms will be possible with damaging winds and
heavy rain the primary concern.

As for Friday into Saturday, models show storms developing to the W
and NW of the area then moving into the fa Friday night into
Saturday. Severe storms will be possible during this time as well
with the highest potential across northern OK.

Below normal temperatures are expected to continue across the NE
third to half of the area into early next week due to rain/cloud
cover. Hotter (around to slightly above average) temperatures are
expected in SW OK and western north TX where less rain and cloud
cover is expected.

&&

.AVIATION...
(00Z TAFS)
Issued at 612 PM CDT Wed Jul 5 2023

VFR/MVFR ceilings expected. A complex of thunderstorms is expected
to move across the area overnight into Thursday morning. Strong,
variable winds gusts will be possible with some of these storms.
Outflow boundaries moving across the area will also cause wind
shifts.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  69  83  70  91 /  40  60  20  20
Hobart OK         69  88  70  97 /  20  30   0  10
Wichita Falls TX  74  94  75 101 /  10  20   0   0
Gage OK           64  82  67  96 /  60  40  20  20
Ponca City OK     67  81  66  84 /  80  60  40  60
Durant OK         74  89  73  94 /  20  40  20  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...25
LONG TERM....25
AVIATION...25
Hazardous weather outlook, Jul 5, 3:09 PM CST, 4 hours 50 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
409 PM CDT Wed Jul 5 2023

OKZ004>048-050>052-TXZ083>090-062115-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
409 PM CDT Wed Jul 5 2023

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
Isolated showers and thunderstorms will be possible late this
afternoon and evening across parts of northern into western and
southwestern Oklahoma and into western north Texas. Hail to the
size of quarters and wind gusts of 60 mph will be the main
hazards. Heavy rainfall will also be possible with these storms.

Overnight, one or two complexes of thunderstorms are expected to
move into northern and western Oklahoma, eventually into central
Oklahoma. Damaging gusts up to 75 mph and heavy rainfall that
could lead to localized flooding will be the primary hazards with
these thunderstorms as they move to the southeast.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

.Thunderstorms...
Thunderstorms will likely be ongoing across much of Oklahoma
Thursday morning before decreasing in coverage late morning into
the early afternoon.

There is a continued chance of thunderstorms through early next
week as a series of thunderstorm complexes may affect parts of the
area during the overnight into the early morning hours. The most
likely location to be affected by any complexes will be northern
Oklahoma with lower chances with southwest extent. Any
thunderstorms with these complexes could be strong to severe.

.Heat...
Afternoon heat indices from 105 to 110 degrees are possible
across far southern Oklahoma and north Texas beginning Friday and
persisting into early next week.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Jul 5, 4:33 PM CST, 3 hours 26 minutes before
Special Weather Statement
National Weather Service Norman OK
533 PM CDT Wed Jul 5 2023

OKZ035-052300-
Kiowa OK-
533 PM CDT Wed Jul 5 2023

...A strong thunderstorm will impact portions of northwestern Kiowa
County through 600 PM CDT...

At 533 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Hobart, moving north at 5 mph.

HAZARD...Wind gusts of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hobart and Roosevelt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3511 9921 3502 9890 3479 9906 3482 9915
      3485 9915 3485 9917 3486 9919 3485 9919
      3484 9920 3484 9922 3485 9926
TIME...MOT...LOC 2233Z 197DEG 4KT 3494 9911

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

30
Special weather statement, Jul 5, 5:06 PM CST, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Norman OK
606 PM CDT Wed Jul 5 2023

TXZ086-089-052330-
Wichita TX-Archer TX-
606 PM CDT Wed Jul 5 2023

...A strong thunderstorm will impact portions of northeastern Archer
and south central Wichita Counties through 630 PM CDT...

At 606 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Holliday, moving south at 10 mph.

HAZARD...Wind gusts of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Southwestern Wichita Falls, Iowa Park, Holliday, Lakeside City, and
Pleasant Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3394 9879 3396 9858 3374 9852 3374 9879
TIME...MOT...LOC 2306Z 353DEG 11KT 3388 9868

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

30
Special weather statement, Jul 5, 5:36 PM CST, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Norman OK
636 PM CDT Wed Jul 5 2023

TXZ086-060000-
Wichita TX-
636 PM CDT Wed Jul 5 2023

...A strong thunderstorm will impact portions of southwestern Wichita
County through 700 PM CDT...

At 636 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Mankins. This storm was nearly stationary.

HAZARD...Wind gusts of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Iowa Park and Electra.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3404 9891 3399 9861 3384 9866 3383 9890
TIME...MOT...LOC 2336Z 295DEG 2KT 3388 9882

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

30
Special weather statement, Jul 5, 5:38 PM CST, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Norman OK
638 PM CDT Wed Jul 5 2023

OKZ021-034-060015-
Beckham OK-Greer OK-
638 PM CDT Wed Jul 5 2023

...A strong thunderstorm will impact portions of northwestern Greer
and southwestern Beckham Counties through 715 PM CDT...

At 638 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Erick, moving northeast at 10 mph.

HAZARD...Wind gusts of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Erick and Delhi.

This includes Interstate 40 between mile markers 5 and 17.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3503 9976 3510 9996 3534 9989 3522 9959
TIME...MOT...LOC 2338Z 204DEG 8KT 3514 9982

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

30
Special weather statement, Jul 5, 5:40 PM CST, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Norman OK
640 PM CDT Wed Jul 5 2023

OKZ034-060015-
Greer OK-
640 PM CDT Wed Jul 5 2023

...A strong thunderstorm will impact portions of northeastern Greer
County through 715 PM CDT...

At 640 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Granite, moving northeast at 10 mph.

HAZARD...Wind gusts of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mangum, Granite, Willow, Brinkman, and northwestern Altus-Lugert
Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3508 9952 3501 9933 3499 9934 3498 9935
      3497 9934 3486 9939 3489 9956
TIME...MOT...LOC 2340Z 204DEG 8KT 3495 9945

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

30
Special weather statement, Jul 5, 6:50 PM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Norman OK
750 PM CDT Wed Jul 5 2023

OKZ021-033-034-060115-
Harmon OK-Beckham OK-Greer OK-
750 PM CDT Wed Jul 5 2023

...A strong thunderstorm will impact portions of northwestern Harmon,
west central Greer and southwestern Beckham Counties through 815 PM
CDT...

At 748 PM CDT, trained weather spotters reported a tornado 8 miles
east of Lutie, moving southeast at 25 mph. If this storm maintains
its intensity it will move into northwest parts of Harmon county
between 8 and 815 pm. Persons in northwest Harmon county should be
prepared for possible warnings.

Locations impacted include...
Vinson and Madge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3509 10000 3500 9978 3475 9993 3481 10000
TIME...MOT...LOC 0048Z 313DEG 24KT 3500 10007

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

30

The radar

The Altus AFB radar (KFDR), 88 km away, was scanning. The volume nearest the first event began at 01:59 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hardeman

When
July 5, 7:59 PM CST
Where
Hardeman County, 3.42 mi W of Goodlett
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.344, -99.940

Goodlett (GOOD) Mesonet observation.

Thunderstorm Wind, Hardeman

When
July 5, 8:09 PM CST
Where
Hardeman County, 3.42 mi W of Goodlett
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
34.344, -99.940

Goodlett (GOOD) Mesonet observation.

Thunderstorm Wind, Wichita

When
July 5, 10:56 PM CST
Where
Wichita County, 3.31 mi SSW of Wichita Falls
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
33.870, -98.522

Social media image showing a large tree limb blown down on the campus of Midwestern State University.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1119936, 1119939, 1119946.